So many questions!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Dan & Jo
New Member


Date Joined Jul 2009
Total Posts : 2
   Posted 7/3/2009 1:23 PM (GMT -7)   
Hi folks

My wife, Jo, has had problems with depression for the last 12 years, but only recently has she been diagnosed with bipolar due to responses when she stopped taking fluoxetine, mainly.

After venlafaxine and quetiapine for a few months, Jo was put on Lithium (Priadal). She was maintaining about 0.8 on her bloods, but has in this time, gone from a UK dress size 10 to a 14. Jo has always prided herself on her appearance, so is finding this very hard now - especially as she looks more pregnant than the 7 month gone lady downstairs from us.

I'm about at my wits end. I want to support Jo, but am scared if she stops the lithium (which is now what she wants to do). She has been offered Depakot, but knowing the common side effects as being weight gain (at the top of the list) followed by poor concentration and bad memory, neither of us feel it's the right thing.

So there's the dilemma. Stay with lithium which Jo is sure is causing the massive bloating and weight gain, or ditch it all and either go without or try going back to fluoxetine.

Unfortunately, the Psyche is about as much help as a paper bag under water.

When Jo did stop fluoxetine in the past, she had quite short manic episodes of about 1 to 2 hours, before coming crashing all the way back down with a very big bang.

In all honesty, I'm struggling, feel a bit on my own, and also feel like I can't help Jo to resolve this (keying nicely in to my "useless" self-perspective that sometimes rears his ugly head).

Any help, suggestions, experiences or advice (in any combination you like) would greatly be appreciated.

Regards

Dan & Jo T.

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 7/4/2009 6:41 AM (GMT -7)   
Hi Dan (and Jo),

Welcome to HealingWell and to the bipolar board.

I think it's time for a second opinion, because there are lots of other drugs available besides lithium and depakote. Knowing that weight gain is a concern for your wife, a psych could prescribe something with a reputation for being weight neutral. Unfortunately many, many of the drugs for bipolar do have a reputation for weight gain. Please stress to your wife that she should not go without her medication and going back to fluoxetine alone is not an option. People with bipolar cannot be on anti-depressants alone. Anti-depressants can bring on mania in bipolar patients. They must also be on mood stabilizers such as lithium.

Ultimately you have to weigh (excuse the pun) which is more important. Mental stability or 20 extra pounds. Bipolar only gets worse with time and lack of treatment. Please urge her not to drop her treatment.

Hope this is helpful.
serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


jk1119
Regular Member


Date Joined Jun 2009
Total Posts : 27
   Posted 7/4/2009 4:01 PM (GMT -7)   
Anti depressants used to throw me into a mania too, although compared to my recent depression, I wouldn't mind some more of that, controllable of course. I am on a mood stabilizer, Lamictal, very popular medication - it is supposed to be weight neutral, since that is a real issue with me (past eating disorder issues). Seroquil lead to some weight gain, and I think Abilify did too, despite the doctors disagreeing. I know that Lithium and Depakote are both offenders in the weight gain area, which just makes a person more depressed, obviously. My neighbor is on Lithium and he has gained a lot. He is now on Geodon and not having as much trouble with weight gain. Best of Luck to you and your wife.

Dan & Jo
New Member


Date Joined Jul 2009
Total Posts : 2
   Posted 7/4/2009 6:26 PM (GMT -7)   
Thanks JK and Serafena

Not sure where people are from (ie UK or USA) as I'm guessing there is a split in users between both sides of the pond. Lamictal, seroqual and abilify I am guessing are from the USA?

One thing I didn't mention was Jo's Psych was not at all bothered by Jo's bloods being 0.5 - which as I understand are below the therapeutic dose. Think this may have some to do with her getting a bit low and wanting to quit the tablets. Jo's luckily not experienced a prolonged manic episode - at worst it was 30 minutes to an hour that I could gauge, and was to me what I understand to be mania - inappropriate sexual conversation and actions, and generally bizarre behaviour.

Jo has been fairly low today (my stress levels going very high in reverse) but she's managed to pull herself back up from the low, which to me is brilliant.

Think we'll get to the doctors as soon as possible though.

Thanks for support and advice - and any further comments always welcome.

jk1119
Regular Member


Date Joined Jun 2009
Total Posts : 27
   Posted 7/5/2009 7:30 AM (GMT -7)   
I'm from the U.S. - yes, those meds are from here. I am so pleased to hear that Jo was able to get up from the severe low, I cycle quite rapidly myself and I don't know what's worse, the low or the high, probably the lows, although the highs easily get to be too much and inevitable get me into trouble. Hang in there, hope all remains well. It's a journey that is for sure, God bless you for being so supportive, not everyone has that. I am fortunate to have a very supportive husband, even if he gets frustrated, it is always directed toward the illness and not me, he knows that I would NEVER choose to have this debilitating illness.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 1:28 AM (GMT -7)
There are a total of 2,733,393 posts in 301,111 threads.
View Active Threads


Who's Online
This forum has 151252 registered members. Please welcome our newest member, latest online news.
233 Guest(s), 1 Registered Member(s) are currently online.  Details
Girlie


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer